The following are excerpts from the newsletter
June 12, 2002
- What's in a name? Ways to prevent
dispensing errors linked to name confusion
- A medication error trifecta!
newsletter, we described many concerns with insulin therapy.
With such complexity, it's not surprising that errors with
insulin are frequent and characteristically harmful to patients.
As such, this high-alert medication requires special handling.
- Safety Briefs
- Do you have a "Suggestion Box" for staff
and visitors to quickly share ideas for improvement?
This is an easy way to tap into the insightful perspective
and creative solutions of patients, visitors, and staff.
- On June 5, 2002, Sens. Breaux (D-LA), Frist (R-TN),
Gregg (R-NH), and Jeffords (I-VT) introduced the Patient
Safety and Quality Improvement Act (S. 2590). The bill
provides legal protection for medical error information
submitted voluntarily to Patient Safety Organizations
such as ISMP, USP, FDA, ECRI, etc.
- Two patients undergoing electro-convulsive therapy
(ECT) felt their procedures because of a medication
error. Prior to ECT, anesthesia staff intended to give
the patients etomidate (a general anesthetic), but instead
administered neostigmine (an anesthetic reversal agent).
- Earlier this year TAP Pharmaceuticals introduced PREVACID
(lansoprazole) Packets (15 mg and 30 mg) for preparing
oral suspensions for patients who can't swallow capsules.
The content of these packets is mixed with 30 mL of
water just before ingestion. This product is not
for patients who need the medication administered through
a feeding tube. Ref: Drug Information Center,
University of Illinois at Chicago, College of Pharmacy
- Pharmacy interventions can reduce
clinical errors - Part I of findings from ISMP survey
- Results from Part I of ISMP Survey
on Pharmacy Interventions
- Assure proper mixing of dual-chamber bags
A serious error occurred in a hospital where dual-chambered
IV bags (lower chamber contains amino acids and the upper
chamber 50% dextrose) were used to mix parenteral nutrition
solutions. Learn what went wrong and strategies to prevent
- Safety Briefs
- ISMP and the Pediatric Pharmacy Advocacy Group (PPAG)
have collaborated to publish the first comprehensive
consolidation of recommendations to reduce the risk
of medication errors in the pediatric population. The
for preventing medication errors in pediatrics,
is endorsed by the Society of Pediatric Nurses.
- Recently a physician confused VALTREX (valacyclovir)
and VALCYTE (valganciclovir). We also received
a report about an error involving anakinra (KINERET)
where the drug was ordered by telephone and the pharmacy
sent amikacin (AMIKIN). In both cases it was
the non-proprietary name that led to confusion.
- The Roman numeral four in "Becton Dickinson Micro-Fine
IV needle for insulin may be misinterpreted as "intravenous."
Similar errors have happened with other Roman numeral
presentations on drug labels.
- Risk factors for prescribing errors were documented
in a study by Dean et al. This article reviews the study.
These included work environment, workload, whether or
not they were prescribing for their own patient, communication
within their team, physical and mental well-being, and
lack of knowledge. Organizational factors also were